Sir.—I note, with interest, the study of Banner et al1 that failed to demonstrate efficacy of naloxone hydrochloride therapy for five clonidine hydrochloride-poisoned children. I wish to describe a child who demonstrated reversal of clonidine toxicity with naloxone.
Report of a Case.—A 5-year-old, 17-kg boy ingested an unknown number of 0.2-mg clonidine hydrochloride tablets. Within one hour, drowsiness, slurred speech, and staggering gait were noted and he was brought to the Children's Hospital Emergency Department, Winnipeg, Manitoba, Canada. He was lethargic but was able to be aroused. He had the following vital signs: temperature, 35.6 °C per axilla; heart rate, 84 beats per minute; respirations, 20/min; and BP, 80/46 mm Hg. His pupils were miotic. He received 0.4 mg of naloxone hydrochloride intravenously, resulting in an increased level of consciousness, mydriasis, and the following vital signs: heart rate, 120 beats per minute; respirations, 28/min; and BP, 100/60